America’s Unsafe Medical Products

Print Email

The U.S. Food and Drug Administration (FDA) recently updated three safety alerts related to medical products used in the United States. The updates are related to possible contamination and the other addresses a packaging issue.

Recently, the FDA warned against the use of thermography as a stand-alone diagnostic tool to screen for breast cancer. In a warning letter to a distributor that misbrands its thermography package as a stand-alone screener, the FDA said that there is no valid scientific data showing that thermography devices, either used in conjunction with another device or by itself, “are an effective screening tool for any medical condition.” Mammography, the FDA reiterated, “is the most effective breast cancer screening method and the only method proven to increase the chance of survival through earlier detection.”

The FDA issues safety alerts to provide timely new safety information on human drugs, medical devices, vaccines and other products including biologics, dietary supplements and cosmetics. The alerts are publicly available at the agency’s MedWatch website and contain “actionable information that may impact both treatment and diagnostic choices for healthcare professional and patient.”

The following list includes all MedWatch alerts since the beginning of 2019. There are several types of alerts, including letters to health care providers, warnings to users, drug safety notices and recalls. The 2019 alerts are listed in reverse chronological order, with the most recent listed first. Included are the type of alert and the issue date.

Apotex Drospirenone and Ethinyl Estradiol Tablets
> Issue date: March 1, 2019
> Type of alert: Recall

Apotex is recalling four lots of its Drospirenone and Ethinyl Estradiol tablets because the blister packaging may contain defective or empty blisters. The error could cause patients to miss taking a tablet or to take a placebo tablet instead, resulting in a loss of efficacy.

Expanded Recalls of Valsartan and Losartan
> Issue date: March 1, 2019
> Type of alert: Update

AurobindoPharma USA has expanded its voluntary recall to include 38 additional lots of its valsartan and amlodipine-valsartan combination tablets. Torrent Pharmaceuticals also expanded its recall of losartan potassium and losartan potassium/hydrochlorothiazide combination tablets to an additional 144 lots. Both recalls are related to contaminated products.

Angiotensin Receptor Blockers (ARBs)
> Issue date: February 28, 2019
> Type of alert: Update

The FDA has updated its limits for interim acceptable intake limits for impurities in a number of ARB products, including Valsartan, Losartan, Irbesartan and others.

Robotically Assisted Surgical Devices for Mastectomy Procedures
> Issue date: February 28, 2019
> Type of alert: Safety communication

The FDA is informing health care providers and patients that the safety and effectiveness of these devices has not been established either for mastectomy procedures or cancer prevention: “There is limited, preliminary evidence that the use of robotically assisted surgical devices for treatment or prevention of cancers that primarily (breast) or exclusively (cervical) affect women may be associated with diminished long-term survival.”

Physio-Control LIFEPAK 15 Monitors/Defibrillators
> Issue date: February 27, 2019
> Type of alert: Recall

Physio-Control has recalled 8,164 monitor/defibrillators to update the system’s firmware. The device may lock up (blank monitor while power indicators are lighted and no response from the keypad and no device functions). This is a Class I recall, meaning that continued use of these devices may cause serious injury or even death.

Golean Detox Capsules
> Issue date: February 25, 2019
> Type of Alert: Recall

Golean Detox USA voluntarily has issued a recall of all lots of its capsules following an FDA analysis that the capsules are tainted with substances that have been withdrawn by the agency from the U.S. market. The company said it has received no reports of adverse effects related to the recall.